Archive for the ‘Venous Clots’ Category
Stephan Moll, MD writes…
The CDC published an alert on Oct 26th, 2012, that they are investigating 12 cases of TTP (thrombotic thrombocytopenic purpura) in drug users who injected intravenously the opioid pain medication Opana ER® (oxymorphone extended-release), a medication made as a tablet and meant for oral use. The tablet was pulverized by the drug users to allow i.v. injection (detailed CDC alert here).
Relevance for clinicans involved in the care of patients with TTP: Inquire in the history taking about drug abuse and injection of Opana ER.
Last updated: Oct 29th, 2012
Stephan Moll, MD writes…
Ischemic colitis is an uncommon and typically benign disorder. For mostly unclear reasons, multiple small vessels in the colonic wall have decreased perfusion or become occluded, resulting in patchy, superficially ulcerated areas. Typically, no surgical intervention is needed and the patient recovers spontaneously within 1-2 weeks. Often patients have only one episode. Few people have recurrences. Read the rest of this entry »
Stephan Moll, MD writes… A discussion for patients of questions commonly asked after a DVT are discussed here, in Clot Connect’s patient blog, such as:
- How quickly can I expect improvement?
- How active can I be after a DVT or PE?
- When can I go back to doing sports?
- When is it safe to fly again after a DVT or PE? Read the rest of this entry »
Stephan Moll, MD writes…..
When a young person is diagnosed with extensive pelvic DVT or inferior vena cava thrombosis, there may be an underlying and predisposing congenital abnormality of the IVC, such as a congenital absence (agenesis, aplasia) or narrowing (hypoplasia) of the IVC Read the rest of this entry »
Stephan Moll, MD writes… This month the American College of Chest Physicians (ACCP) published its new (2012) guidelines regarding anticoagulation and management of various thrombotic disorders, replacing the 2008 edition. The details of the new guidelines can be found here Read the rest of this entry »
Pulmonary hypertension affects up to 4 % of PE patient and typically occurs within the first 2 years after a PE. It is defined as a mean pulmonary artery pressure of ≥ 25 mm Hg by right heart catheterization, with normal pulmonary capillary wedge pressure, and elevated pulmonary vascular resistance. Pulmonary hypertension occurring after an episode of PE or due to asymptomatic recurrent thrombosis is referred to as Chronic Thrombo-Embolic Pulmonary Hypertension (CTEPH). Read the rest of this entry »
CT or MRI scans will occasionally detect an incidental iliofemoral DVT, PE or intra-abdominal thrombosis (IVC, portal, splenic, mesenteric or renal vein). This is particularly common in cancer patients undergoing staging CT scans. When such an incidental, asymptomatic venous thromboembolism (VTE) is discovered, the question arises whether the patient should be treated with anticoagulants or not. Read the rest of this entry »
Explanation for Patients
The complex topic of “Length of Anticoagulant Treatment” for patients with VTE is being addressed in a blog entry written for patients, found on the Clot Connect patient education blog (here).
For the Health Care Professional
Well respected treatment guidelines exist [ref 1,2]. Read the rest of this entry »
Testosterone Replacement Therapy
Replacement therapy with low doses of testosterone does not adversely affect blood coagulation status [ref 1] and does not appear to increase the risk of venous or arterial thrombosis. Thrombosis is not listed as a potential side effect in the commly used drug compendium (Micromedex). Furthermore, the 2006 “Clinical Practice Guideline” from the Endocrine Society also does not list thrombosis as a side effect of testosterone replacement therapy, or a previous history of blood clots as a reason not to give testosterone replacement therapy [ref 2]. However, the Androgel® package insert (prescribing information) lists “blood clots in the legs” as a potential side effect Read the rest of this entry »
What is HHT?
HHT (Hereditary Hemorrhagic Teleangiectasia), called Osler-Weber-Rendu syndrome, is an inherited disorder in which small blood vessels develop abnormally [ref 1]. It is estimated that 30,000 to 60,000 people (1 out 5,000 to 10,000) in the United States are affected. Individuals with HHT develop telengiectasias in the skin (usually in the fingers and hands) and the mucosa of the nose and mouth. Similar abnormal blood vessels (arterial-venous malformations, AVMs) can also develop in internal organs Read the rest of this entry »